App might de­tect early signs of drug over­dose

It could of­fer tool for peo­ple who haven’t en­tered treat­ment.

The Atlanta Journal-Constitution - - NA­TION & WORLD - By Lau­ran Neer­gaard

WASH­ING­TON — Too of­ten peo­ple die of an opi­oid over­dose be­cause no one’s around to no­tice they’re in trou­ble. Now sci­en­tists are cre­at­ing a smart­phone app that beams sound waves to mea­sure breath­ing — and sum­mon help if it stops.

The app is still ex­per­i­men­tal. But in a novel test, re­searchers re­ported the “Sec­ond Chance” app de­tected early signs of over­dose in the crit­i­cal min­utes af­ter peo­ple in­jected heroin or other il­le­gal drugs.

One ques­tion is whether most drug users would pull out their phone and switch on an app be­fore shoot­ing up. The Uni­ver­sity of Wash­ing­ton re­search team con­tends it could of­fer a much-needed tool for peo­ple who haven’t yet found ad­dic­tion treat­ment.

“They’re not try­ing to kill them­selves — they’re ad­dicted to these drugs. They have an in­cen­tive to be safe,” said Shyam­nath Gol­lakota, an en­gi­neer­ing and com­puter sci­ence as­so­ci­ate pro­fes­sor whose lab turns reg­u­lar cell­phones into tem­po­rary sonar de­vices.

More than 47,000 peo­ple in the U.S. died of opi­oid over­doses in 2017. The drugs sup­press breath­ing but a medicine called nalox­one of­ten can save vic­tims — if it reaches them in time. Usu­ally, that means some­one has to wit­ness the col­lapse. Dr. Jacob Sun­shine, a Uni­ver­sity of Wash­ing­ton anes­the­si­ol­o­gist, notes peo­ple have died with a rel­a­tive in the next room un­aware they were in trou­ble.

The re­search team set­tled on cell­phones as po­ten­tial over­dose monitors be­cause just about ev­ery­one owns one. They de­signed an app that mea­sures how some­one’s chest rises and falls to see if they’re slip­ping into the slow, shal­low breaths of an over­dose or stop breath­ing com­pletely.

How? The soft­ware con­verts the phone’s built-in speaker and mi­cro­phone to send out in­audi­ble sound waves and record how they bounce back. An­a­lyz­ing the sig­nals shows spe­cific breath­ing pat­terns.

It won’t work in­side a pocket, and peo­ple would have to stay within 3 feet. The re­searchers are in the process of mak­ing the app ca­pa­ble of di­al­ing for help if a pos­si­ble over­dose is de­tected.

They put the ex­per­i­men­tal gad­get to the test at North Amer­ica’s first su­per­vised in­jec­tion site in Van­cou­ver, Bri­tish Columbia, where peo­ple are al­lowed to bring in il­le­gal drugs and in­ject them­selves un­der med­i­cal su­per­vi­sion in case of over­dose. Study par­tic­i­pants agreed to have doc­toral stu­dent Ra­jalak­shmi Nan­daku­mar place the app-run­ning cell­phone nearby dur­ing their reg­u­larly mon­i­tored visit.

The soft­ware cor­rectly iden­ti­fied breath­ing prob­lems that could sig­nal an over­dose — seven or fewer breaths a minute, or pauses in breath­ing — 90 per­cent of the time, the re­searchers found. Most were nearmisses; two of the 94 study par­tic­i­pants had to be re­sus­ci­tated.

AP

The smart­phone app de­vel­oped by a Uni­ver­sity of Wash­ing­ton re­search team uses sound waves to mea­sure breath­ing.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.